Alert archive / Minnesota / Areal Flood Warnings in 2019
Areal Flood Warning 13, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Aug 20, 2019, 7:33 AM CDT for Martin County, Minnesota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 7:33 AM CDT (12:33 UTC)
- Expired
- Aug 20, 2019, 9:30 AM CDT
- In force
- 117 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WGUS43 KMPX 201233
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
733 AM CDT Tue Aug 20 2019
MNC091-201430-
/O.NEW.KMPX.FA.W.0013.190820T1233Z-190820T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin MN-
733 AM CDT Tue Aug 20 2019
The National Weather Service in The Twin Cities has issued a
* Flood Warning for...
Southeastern Martin County in south central Minnesota...
* Until 930 AM CDT.
* At 733 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding. Up to two inches of rain have
already fallen.
* Some locations that will experience flooding include...
Fairmont, East Chain, Northrop, Fairmont Airport and Imogene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4370 9439 4366 9434 4360 9430 4350 9429
4353 9446 4364 9454 4375 9453 4375 9445
$$
JRBWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Aug 20, 7:18 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 20, 7:18 AM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 718 AM CDT Tue Aug 20 2019 .Updated for 12Z Aviation Discussion... Issued at 658 AM CDT Tue Aug 20 2019 && .SHORT TERM...(Today through Wednesday) Issued at 402 AM CDT Tue Aug 20 2019 The main forecast challenge was trying to determine how the convection across eastern North Dakota will unfold this morning and this afternoon. Will is move more easterly and weaken during the afternoon, or will it dive more south and march along and north of I- 94 while maintaining a severe threat during the morning? Both scenarios are plausible, but at this time slightly favor the second solution, with a severe threat along I-94 this morning. The reason being, there is a stout elevated mixed layer aloft, and later this morning models are in good agreement that dewpoints near 70 will pool in advance of a cold front. Combine that low level moisture together with late August insolation, and by late morning MLCAPE values will be around 2500 J/kg or higher in the warm sector. As for the trigger mechanism, a shortwave trough embedded in northwest flow will provide the lifting mechanism, and this aforementioned northwest flow will lead to a favorable deep shear profile when combined with the southwesterly boundary layer winds. This near storm environment will favor organized convection north of I-94 , and the main threats will be damaging wind and large hail. HiRes models are adamant that thunderstorms will weaken as they approach western Wisconsin around mid-day, but that seem strange given how unstable the atmosphere will be. Looking ahead, much drier air will settle in on Wednesday, with dewpoints in the 40s to lower 50s, sunny skies, light northerly winds. .LONG TERM...(Wednesday night through Monday) Issued at 402 AM CDT Tue Aug 20 2019 No significant changes to the long term period, which will start out under beautiful sunny skies and with high pressure arriving from Canada. Thunderstorms chances remain on track for this weekend, with the most likely chance of widespread storms coming overnight Saturday night into Sunday morning. By Wednesday night, the aforementioned high pressure area will be sinking in across the Upper Midwest bringing dew points in the 40s and low 50s. Overnight lows by Thursday morning will likely be in the 40s in portions of Central MN and Northwest WI, with low 50s elsewhere. High pressure will maintain control locally into Friday as it slowly drifts east of our area. Highs in the low to mid 70s are expected Thursday, warming up 2-3 degrees Friday as a light southerly wind develops. By Friday afternoon, a trough moving west to east across southern Canada will reach western MN spreading cloud cover in from the west and a slight chance of thunderstorms. The best forcing quickly lifts north as the trough encounters inherent very dry air from the high to the east. Guidance continues to suggest this trough will have trouble producing measurable precip east of the western half of MN. Nonetheless, it will moisten the atmosphere some ahead of the next wave quickly on its heels for Saturday night. This second wave moving in from the west will include stronger forcing from top to bottom along the frontal boundary and could bring more widespread thunderstorms to the area. Yet another round of storms will be possible Sunday night as the main front finally pushes through the area behind it on Monday. There is a chance of severe weather as the airmass in place should be sufficiently unstable for strong updrafts and low level jet enhancement at night both Saturday night and Sunday night will aid in large scale forcing. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 658 AM CDT Tue Aug 20 2019 A cold front will move through the region today. Southerly winds ahead of the front will become northwestlery, with gusts of 15 to 20 kts after the front passes. In addition, there will be chances for a few shower and thunderstorms. At this point, KSTC, KMSP, and KRNH have the best chance of seeing thunder, along with north wind gusts around 30 kts. Should have some MVFR clouds behind the front, but skies will clear overnight. KMSP... If the storm in central MN holds together, it will arrive at KMSP around 1430Z. Could see some small hail, heavy rain, and gusty winds. It is forecast to weaken as it reaches KMSP, but did include a tempo group for thunder. Should have some MVFR clouds behind the front, but skies will clear overnight. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW 5-10 kts. Thu...VFR. Wind NE 5 kts. Fri...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...SPD AVIATION...JRB
Hazardous weather outlook, Aug 20, 4:33 AM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 433 AM CDT Tue Aug 20 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 433 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely today north of I-94, with a chance of thunderstorms to the south. A slight risk of severe thunderstorms exists north of I-94, with a marginal risk elsewhere. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are chances for thunderstorms Friday through the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today primarily north of I-94.
In the hours before
Special weather statement, Aug 20, 5:08 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
508 AM CDT Tue Aug 20 2019
MNC015-091-165-201100-
Martin-Brown-Watonwan-
508 AM CDT Tue Aug 20 2019
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Martin...Brown...Watonwan...
* Until 600 AM CDT.
* At 507 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the area.
* Some locations that will experience flooding include...
Fairmont, St. James, Springfield, Truman, Lewisville, Granada,
South Branch, Northrop, La Salle, Sveadahl, Fairmont Airport and St
James Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4385 9465 4411 9487 4428 9505 4426 9462
4364 9425 4358 9452
JRBSpecial weather statement, Aug 20, 6:02 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
602 AM CDT Tue Aug 20 2019
MNC015-091-127-165-201200-
Redwood-Martin-Brown-Watonwan-
602 AM CDT Tue Aug 20 2019
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Redwood...Martin...Brown...Watonwan...
* Until 700 AM CDT.
* At 601 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the area.
* Some locations that will experience flooding include...
Fairmont, St. James, Sleepy Eye, Springfield, Truman, Morgan,
Granada, East Chain, South Branch, Northrop, Clements and La Salle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4355 9429 4351 9442 4393 9469 4427 9502
4446 9510 4451 9491 4426 9461
JRBSpecial weather statement, Aug 20, 6:20 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT Tue Aug 20 2019
MNZ042-201200-
Todd-
620 AM CDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...
At 620 AM CDT, a strong thunderstorm was located over Wadena, or 40
miles north of Alexandria, moving southeast at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Staples, Eagle Bend, Staples Airport, Bertha, Hewitt and Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 114,
between mile markers 117 and 121, and between mile markers 123 and
125.
U.S. Highway 71 between mile markers 206 and 219.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4635 9466 4628 9464 4605 9465 4606 9467
4621 9515 4637 9516
TIME...MOT...LOC 1120Z 295DEG 40KT 4645 9511
JRBSpecial weather statement, Aug 20, 6:44 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Tue Aug 20 2019
MNZ043-201230-
Morrison-
644 AM CDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...
At 643 AM CDT, a strong thunderstorm was located near Pillager, or 17
miles southwest of Brainerd, moving southeast at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Motley, Randall, Camp Ripley, Cushing, Camp Ripley Junction and Crow
Wing State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 116
and 122, and between mile markers 126 and 139.
LAT...LON 4631 9455 4633 9444 4627 9434 4623 9440
4618 9437 4616 9438 4616 9423 4602 9410
4604 9464 4610 9466 4619 9464 4634 9466
TIME...MOT...LOC 1143Z 322DEG 45KT 4625 9453
JRBLocal storm report, Aug 20, 7:16 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HEAVY RAIN ST. JAMES 43.98N 94.63W
08/20/2019 E2.50 INCH WATONWAN MN TRAINED SPOTTER
PROLONGED PERIOD OF HEAVY RAIN HAS CAUSED
MINOR STREET PONDING ABOUT CURB DEEP.
&&
BPHSpecial weather statement, Aug 20, 7:20 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
720 AM CDT Tue Aug 20 2019
MNZ043-044-201245-
Morrison-Mille Lacs-
720 AM CDT Tue Aug 20 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MILLE LACS
AND MORRISON COUNTIES...
At 720 AM CDT, strong thunderstorms were clustered over Lastrup, or
15 miles east of Little Falls, moving southeast at 50 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Little Falls, Mille Lacs Lake, Pierz, Royalton, Onamia, Flensburg,
Lastrup, Vineland, Morrill, Buckman, Sobieski and Harding.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 140 and 157.
U.S. Highway 169 between mile markers 198 and 229.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4598 9351 4586 9352 4582 9380 4581 9428
4578 9428 4582 9429 4582 9435 4604 9466
4603 9435 4616 9419 4616 9381 4624 9381
4625 9364
TIME...MOT...LOC 1220Z 318DEG 45KT 4605 9405
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:06 AM CDT | Special Weather Statement | MPX | Brown | 24 min |
| Aug 20, 12:32 AM CDT | Special Weather Statement | MPX | Brown | 28 min |
| Aug 20, 2:12 AM CDT | Special Weather Statement | MPX | Faribault | 33 min |
| Aug 20, 2:23 AM CDT | Special Weather Statement | MPX | Martin | 37 min |
| Aug 20, 2:45 AM CDT | Special Weather Statement | MPX | Martin | 45 min |
| Aug 20, 3:27 AM CDT | Special Weather Statement | MPX | Martin | 48 min |
| Aug 20, 5:08 AM CDT | Special Weather Statement | MPX | Brown, Martin, Watonwan | 52 min |
| Aug 20, 6:02 AM CDT | Special Weather Statement | MPX | Brown, Watonwan | 58 min |
| Aug 20, 6:20 AM CDT | Special Weather Statement | MPX | Todd | 40 min |
| Aug 20, 6:33 AM CDT | Areal Flood Warning | MPX | Brown, Watonwan | 117 min |
| Aug 20, 6:44 AM CDT | Special Weather Statement | MPX | Morrison | 46 min |
| Aug 20, 7:20 AM CDT | Special Weather Statement | MPX | Mille Lacs, Morrison | 25 min |
| Aug 20, 7:47 AM CDT | Special Weather Statement | MPX | Benton, Kanabec, Mille Lacs, Sherburne | 28 min |
| Aug 20, 8:15 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne, Stearns | 45 min |
| Aug 20, 8:48 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 27 min |
| Aug 20, 9:13 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 19 min |
| Aug 20, 10:56 AM CDT | Special Weather Statement | MPX | Waseca | 34 min |
Nearby
Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.